Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 245, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Sep 20, 2002, 6:01 PM EDT for Erie County, Sandusky County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 20, 2002, 6:01 PM EDT (22:01 UTC)
- Expired
- Sep 20, 2002, 6:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
Counties Erie County, OH, Sandusky County, OH
The radar
The Cleveland radar (KCLE), 89 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 6:15 PM EDT | Thunderstorm Wind | Clyde, OH | Thunderstorm winds downed several large tree limbs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
800 WUUS51 KCLE 202201 SVRCLE OHC043-143-202245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 601 PM EDT FRI SEP 20 2002 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ERIE COUNTY IN OHIO... SANDUSKY COUNTY IN OHIO... * UNTIL 645 PM EDT * AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF CLYDE...OR ABOUT 11 MILES EAST OF FREMONT...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BELLEVUE CASTALIA CLYDE SANDUSKY LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 5:00 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Sep 20, 5:00 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 500 PM EDT FRI SEP 20 2002 UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH 696. .CLE... OH...NONE. PA...NONE. DJB
In the hours before
Special weather statement, Sep 20, 5:50 PM EDT, 11 minutes before
OHZ003-006-017-202300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 550 PM EDT FRI SEP 20 2002 ...THUNDERSTORMS WITH DAMAGING WIND LIKELY OVER PARTS OF NORTHWEST OHIO EARLY THIS EVENING... THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY ACROSS NORTHWEST OHIO THIS EVENING AND WIND DAMAGE IS LIKELY WITH SOME OF THE STORMS. THE STORMS WILL REACH HANCOCK COUNTY BY 7 PM AND MOVE INTO WOOD COUNTY SHORTLY AFTER 7 PM AND THE TOLEDO AREA BETWEEN 730 AND 8 PM. HEAVY RAIN AND DANGEROUS LIGHTNING WILL ALSO ACCOMPANY THE STORMS. WHEN SEVERE THUNDERSTORMS APPROACH TAKE SHELTER INDOORS AND STAY AWAY FROM WINDOWS. KOSARIK
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:27 PM EDT | Special Marine Warning | CLE | 63 min | |
| Sep 20, 3:27 PM EDT | Special Marine Warning | CLE | 63 min | |
| Sep 20, 3:41 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron | 49 min |
| Sep 20, 4:02 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 43 min |
| Sep 20, 6:14 PM EDT | Severe Thunderstorm Warning | CLE | Richland | 46 min |
| Sep 20, 6:21 PM EDT | Special Marine Warning | CLE | 114 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.